TCA Poisoning

Introduction

TCA toxicity carries a high morbidity and mortality. In Australia TCA ingestion accounts for the highest source of fatality from drug ingestion, with the majority of successful suicides not reaching hospital.1

Drugs in this group include amitriptyline, nortriptyline, clomipramine, imipramine, dothiepin and doxepin.

TCA are broadly acting drugs that antagonise multiple receptors including histamine, alpha, GABA and muscarinic receptors as well as sodium channels. They also block noradrenaline and serotonin reuptake which is responsible for their antidepressant action.

Sodium channel blockade accounts for its cardiotoxicity in overdose while histamine, muscarinic, alpha and GABA receptor blockade accounts for sedation, anticholinergic effects, vasodilation and seizures respectively.

Toxicokinetics

TCAs are rapidly absorbed orally and are subject to first pass metabolism. TCAs have a very high volume of distribution (10-20L/kg) due to being highly protein bound and lipid soluble.

They undergo hepatic metabolism and can form pharmacologically active metabolites. This system is overwhelmed in significant overdose which can delay the half life significantly, for example, the half life of amitriptyline in overdose can range from 25 to 81 hours.1 Initially high concentrations are achieved in well perfused organs like the the brain and heart before redistributing to the tissues. This redistribution likely explains the resolution of toxicity long before the expected half-life.

2       Risk Assessment

In general ingestion of > 10-20 mg/kg of any TCA is potentially harmful, however within the class there are differing toxicity profiles, with dothiepin generally considered more toxic in overdose, with a higher risk of seizures. Clomipramine has relatively low toxicity compared to other agents in the class.3

Significant overdose is characterised by anticholinergic effects, cardiotoxicity and neurotoxicity.

Anticholinergic effects include dilated pupils, tachycardia, dry mouth, urinary retention, ileus and delirium.

Cardiotoxicity is characterised by sodium channel blockade giving rise to classic ECG changes and dysrhythmias.

Screen Shot 2016-08-11 at 5.12.02 PM

 

Typical ECG in TCA toxicity2

Classic ECG changes include, PR prolongation, QRS prolongation, Right axis deviation with a terminal R wave > 3mm in aVR. It is important to note while the QT interval is prolonged, this is due to QRS prolongation and the JT interval is typically normal.

The commonest dysrhythmia is a sinus tachycardia due to anticholinergic effects, however with increasing sodium channel blockade almost any dysrhythmia can occur including ventricular arrhythmia.

Hypotension is common in serious toxicity and is thought to be multifactorial, with hypovolaemia, vasodilation, impaired cardiac contractility and dysrhythmia all possible contributors.

Neurotoxicity initially manifests as a decreased level of consciousness and will often have a rapid onset. Seizures occur more frequently in dothiepin overdose.

Management

Resuscitation

Cardiotoxicity should be treated with sodium loading and alkalinisation.1 Treatment should aim for a pH 7.50-7.55 with aliquots of sodium bicarbonate.  Administer a 1-2 mmol/kg bolus which can be repeated at 5 minutely intervals.1 Hyperventilation should only be used as a temporising measure. Frequent ABG testing should ensure pH is in optimal range.

Intubation is necessary for patients who are unable to protect their airway or for those that develop respiratory embarrassment or seizures.

Seizures should be treated along standard lines with benzodiazepines. Ongoing seizures may worsen acidosis.

Hypotension usually responds to volume expansion and pH correction. Hypertonic saline may be helpful. Inotropes need to be used carefully as they may precipitate ventricular arrhythmia. Noradrenaline would be first line.

Lignocaine should be considered in arrhythmia or hypotension unresponsive to bicarbonate and hypertonic saline.4

Overdrive pacing can be considered for refractory VT.

Decontamination

In patients requiring airway protection, activated charcoal can be administered once a gastric tube is placed. It can also be considered in the early presenting (within 1 hour) alert and co-operative patient.

Supportive Measures

Supportive measures are the mainstay of therapy once any cardiotoxicity is dealt with and typically target the anticholinergic features of overdose. Ensure adequate hydration and IDC placement for urinary retention. Ensure potassium is greater than 3.5 during alkalinisation. Delirium should be treated along standard lines with reassurance and titrated benzodiazepines.

Disposition

All patients with evidence of toxicity should be discussed with the toxicology team. Those with only anticholinergic symptoms will require admission to short stay unit for management.

Those with cardiotoxicity and neurotoxicity typically require intubation, alkalinisation and ICU admission.

An alert patient with no signs of toxicity and a normal ECG at 6 hours is suitable for discharge from a toxicological perspective following discussion with the toxicology team.

Additional Information

  • Alkalinisation affects the partitioning of TCAs across the cell membrane decreasing TCA induced sodium channel blockade, it also decreases the free concentration of TCAs by increasing protein binding.
  • It is possible that there may be a role for hypertonic saline to treat cardiotoxicity, however there is insufficient evidence to support its routine use

Further reading

7       References

  1. Dart R. Medical Toxicology 3rd Edition. 2004. Chapter 134 Cyclic Antidepressant Drugs by Andrew Dawson.       Lippincott, Williams & Wilkins: Sydney
  2. Life in the Fastlane http://lifeinthefastlane.com/ecg-library/basics/tca-overdose/
  3. Wikitox 2.1.11.9.2.1 Tricyclic Antidepressant http://curriculum.toxicology.wikispaces.net/2.1.11.9.2.1+Tricyclic+Antidepressants
  4. Foianini A, Weigand T and Benowitx N. “What is the role of lidocaine or phenytoin in tricyclic antidepressant-induced cardiotoxicity?” Clin Toxicol